Alert archive / Mississippi / Tornado Warnings in 1996

Tornado Warning 11, NWS Mobile, AL

March 6, 1996Wayne County, Mississippi

NWS Mobile, AL issued this tornado warning at Mar 6, 1996, 5:51 PM CST for Wayne County, Mississippi. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 6, 1996, 5:51 PM CST (23:51 UTC)
Expired
Mar 6, 1996, 6:45 PM CST
In force
54 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Wayne County, MS

The radar

The Mobile radar (KMOB), 115 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 6, 6:10 PM CSTHail 1.75Waynesboro, MS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 1996-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 1996-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1435 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
2.6
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 062349
TORMOB
MSC153-070045-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MOBILE AL
551 PM CST WED MAR 6 1996
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  645 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST MISSISSIPPI
 
   ...WAYNE COUNTY
 
AT 550 PM...NWS DOPPLER WEATHER RADAR IN MOBILE INDICATED A POSSIBLE
TORNADO LOCATED OVER EASTERN JONES COUNTY IN SOUTHEAST MISSISSIPPI. THIS
STORM WAS MOVING EAST AT 30 MPH. THIS MOVEMENT WILL TAKE THE STORM
TOWARD WAYNESBORO AND WINCHESTER.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING.  AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH
ORj LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this tornado warning went out at Mar 6, 2:01 PM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Mar 6, 2:01 PM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION...COR 2ND POPS
NATIONAL WEATHER SERVICE MOBILE AL
200 PM CST WED MAR 6 1996

TRW/RW ACRS W FL PNHDL SHUD BE OUT OF CWA BY 3 PM NOT MUCH HAPPENING
IN WW #59 AS OF YET. POOR MANS PCGRIDDS(ADAP) HAS LOWEST LIS AND NO
CAP FROM PNHDL TO N MS SO CUD STILL SEE SOME RAPID DEVLPMT THIS AREA
BEFORE MAIN UPPER TROF APPROACHES TONIGHT. LCLY BEST CHANCE FOR SVR
SHUD BE BETWEEN 03Z AND 09Z...LTL LATER TO THE EAST. SFC LOW XPCTD TO
TRACK ACRS CEN MS AND AL AND BEST CHC FOR SVR THERE WHERE SHEAR AND
MOISTURE CONVERGENCE IS BEST...ALSO WHERE SPC HAS MDT RISK TONIGHT.
SUSPECT THAT A NEW WATCH WILL BE ISSUED LATER THIS EVE AS LLJ
ENHANCES WAA AND SPEED SHEAR ACRS FA...ALTHOUGH PCGRIDDS NOT SHOWING
MUCH LOW LEVEL WAA NOR COLD AIR ALFT UNTIL AFTER FROPA. FROPA SHUD BE
ARND 12Z AT MOB 14Z PNS HIGHS WILL BE ERLY BUT WARMER THAN NGM/FAN
SHOW. BEEN ISSUING SPS FOR COMING COLD BLAST AS A LOT OF GARDENS AND
PLANTS BEEN SET OUT AND NURSERIES HAVE A LOT OF THEIR STOCK(AZALEAS)
BUDDING AND ALMOST READY FOR SHIPMENT. (1)65/65/32/48 6600
(2)65/68/33/50 6600 DF

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 12:29 AM CSTSevere Thunderstorm WarningMOBWayne46 min
Mar 6, 1:33 AM CSTSevere Thunderstorm WarningMOBPerry42 min
Mar 6, 1:45 AM CSTSevere Thunderstorm WarningMOBWayne45 min
Mar 6, 5:26 PM CSTSevere Thunderstorm WarningMOBWayne34 min

Nearby

Tornado Warnings in Mississippi, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.